Nasal Spray Helps Prevent Heroin Overdose
Like all other opioid drugs and opioid medications, heroin is capable of profoundly decreasing the normal rate of activity inside the central nervous system. A heroin overdose occurs when a heroin user takes enough of the drug to push central nervous system activity below its critical minimum threshold and trigger a crash in normally automatic functions such as breathing and the pumping of blood through the heart. Without prompt medical attention, a person experiencing such a crash can easily stop breathing or undergo a heart stoppage (cardiac arrest).
In the U.S., far more people experience opioid overdoses related to the abuse of prescription medications than opioid overdoses related to the use of heroin. However, the rate of heroin overdose-related death has been rising for at least the last seven or eight years, and fatal heroin overdoses are now much more common. For example, according to the results of a study published in October 2014 in the journal Drug and Alcohol Dependence, the ratio of heroin-related deaths to prescription opioid-related deaths in the state of North Carolina shifted drastically from one to 16 in 2007 to one to three in 2013.
After entering the bloodstream, naloxone blocks the sites that all opioid substances use to gain access to the brain. When given to the person in the midst of an opioid overdose, the medication temporarily suspends that person’s exposure to the opioid in question and gives medical personnel a chance to provide supportive care and prevent a fatal overdose outcome. In past years, access to naloxone in the U.S. has been largely limited to trained health professionals. However, in response to the rise in heroin-related overdoses, many state-level jurisdictions have widened access to the medication and made it legal for laypeople to administer naloxone. In America, naloxone typically comes in the form of a traditional injection or a newly developed automatic injection suitable for use by non-professionals.
Naloxone Nasal Spray
The report published by the Norwegian University of Science and Technology details the efforts of researchers at that institution to develop a naloxone product that can be delivered in the form of a nasal spray. The researchers cite several reasons for developing such a product, including the high rate of overdose-related death in Norway, the need to widen access to naloxone to virtually anyone in the presence of a person experiencing a heroin overdose and the desire to avoid any possible contact with the potentially infectious blood of heroin users while rendering critical aid in an overdose situation. In addition, the researchers stress the moral need to make sure that people addicted to heroin or other opioids do not receive a lower standard of care than that provided to the rest of the population.
Testing of the naloxone spray is in its initial phases. Since the medication itself is already approved for use, current issues center on the viability of delivering it to the body in a nasally administered form. The researchers began by testing the basics of nasal administration on a group of 17 medical students not involved in opioid use. They concluded that the nasal approach delivers naloxone to the bloodstream in sufficient amounts to provide the desired therapeutic effect. Next, the researchers will identify 260 cases of actual heroin overdoses in two Norwegian cities and test the effectiveness of the naloxone spray in the treatment of the affected individuals. If this testing is successful, they will seek approval for distribution of the spray to heroin users as well as emergency personnel and other trained medical professionals.
In the U.S., some states currently permit the use of a nasally administered form of naloxone called Narcan. However, generally speaking, injection is a much more common method of delivering the medication to overdose victims.